Missouri, 2025

Wildfire and High Wind in Missouri, March 19 to 21, 2025

March 19 to 21, 2025 · NWS SGF · 22 events in 15 counties and zones

Gusty winds of 50 to 70 mph occurred across southwest Missouri on March 19th. The high winds and low relative humidity values around 25 percent led to extreme fire conditions with numerous wild fires.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$41,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Gusty winds of 50 to 70 mph occurred across southwest Missouri on March 19th. The high winds and low relative humidity values around 25 percent led to extreme fire conditions with numerous wild fires. A Red Flag Warning and a High Wind Warning was in effect.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 19, 5:15 AM CST, 2 hours 48 minutes earlier. Its key messages:

  • Elevated to Significant fire danger today with a Red Flag Warning until 8PM.
  • Wind Advisory in effect for the whole area today from 8AM-8PM for gusts up to 55 mph.
  • Light rain showers begin this afternoon transitioning to light snow in the evening and overnight as a cold front moves through the area. No snow accumulations.
  • Fire weather risk is elevated for Thursday and significant for Friday.
Area forecast discussion, Mar 19, 5:15 AM CST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
615 AM CDT Wed Mar 19 2025

.KEY MESSAGES...

- Elevated to Significant fire danger today with a Red Flag
  Warning until 8PM.

- Wind Advisory in effect for the whole area today from 8AM-8PM
  for gusts up to 55 mph.

- Light rain showers begin this afternoon transitioning to light
  snow in the evening and overnight as a cold front moves
  through the area. No snow accumulations.

- Fire weather risk is elevated for Thursday and significant
  for Friday.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 140 AM CDT Wed Mar 19 2025

An approaching surface low will bring a quickly tightening
surface pressure gradient today allowing for winds to gust from
45 to 55mph with sustained winds of 20-30mph. A wind Advisory
is in effect as a result from 8am to 8pm. The potential for wind
gusts to exceed High Wind Warning criteria remains less than
20% and mainly for areas west of I-49.

A cold front will moves through the Ozarks through this afternoon.
In advance of the front, winds will be southwesterly but will
shift northwesterly once the front goes through. Winds will
remain elevated behind the front into the overnight hours before
diminishing by early Thursday morning. High temperatures today,
between 60-70 degrees, will happen during the morning with
falling temperatures around midday as the cold front moves
through the region. As the front moves through the area,
relative humidity values will drop off for a few hours. This,
combined with the winds and dry fuels has lead to the issuance
of a Red Flag Warning for today as well. Temperatures will fall
into the 40s with a gusty northwesterly wind. Overnight lows
will then drop into the lower 30s tonight.

The low will also bring a fair chance for precipitation to the
Ozarks with showers moving into the region as the front arrives.
Light rain will begin around midday and move across the area
into tonight. As cold air filters into the region behind the
front, precipitation will begin to mix with and then change over
to snow. The best chances for precipitation will be closer to
the center of the low across central Missouri with the change
over from rain to snow coming around the 5pm time frame
beginning along I-49 and spreading east into the evening. The
amount of moisture that will be available with this system is
expected to be rather light with around a tenth of an inch
expected for areas that receive precipitation. Thanks to recent
warm temperatures no snow accumulations are expected.

Will also need to watch for some drizzle or freezing drizzle
potential on the back side of the low but confidence remains on
the low side (20-30%).

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 140 AM CDT Wed Mar 19 2025

Thursday into Friday: The broken record of dry and windy
conditions will play again for the later half of the week. Areas
of elevated fire weather concerns return Thursday, but high
temps in the 50s should help inhibit greater concern. Minimum
relative humidity values of 20-30% are expected but winds will
be slightly weaker 10-15 mph gusting to 15-25 mph out of the
northwest. This should limit more problematic fire danger
concerns. Friday however will be warmer with highs in the 60s.
Elevated to significant fire weather concerns return as minRH
values of 20-30% and southerly wind gusts of 30-40 mph combine
to increase fire danger.

The coming weekend: Saturday will see the continuation of the
dry air with 20-30% minRH day, but winds will be light. This
should keep the fire concerns in check. An upper level system
and cold front will move across the plains and through the
Ozarks Saturday night into early Sunday. There remains
uncertainty with strength, but models are in pretty good
agreement in the timing of the system. As the system moves
through Saturday night into Sunday, there will be a good chance
(60-80%) for precipitation. Current QPF is for from 0.50 to 1.00
inches with the heaviest precipitation south of I-44. Severe
potential seems on the low end based on probabilities from CSU
ML and CIPS output edging into the area and the SPC outlook just
south of the CWA. Look for highs in the 60s both days.

Next Week: The beginning of next week looks drier as high
pressure moves over the region and temperatures warm into the
60s by Tuesday. May watch the upper level northwesterly flow
though as there are a few hints at subtle shortwaves in the flow
that may squeeze out some light precipitation. Something to
watch only for now.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 605 AM CDT Wed Mar 19 2025

A storm system moving across the plains towards the region today
will bring an active weather day for the regions aviation
concerns. The primary concern will be gusty surface winds and
low level wind shear as the system makes its way to the east.
Surface winds will gust at times from the south to southwest
from 45 to 55mph. Winds will shift from southerly this morning
to northwesterly this evening and overnight as the low pressure
moves across northern Missouri.

Initial ceilings will be VFR with cloud cover and ceilings
increasing and falling to MVFR by mid afternoon as a cold front
moves through the region. With the cloud cover will come the
chance for showers becoming mixed with and changing over to
snow overnight. Icing may be a concern as a result of cloud
moisture and cold temperatures.

&&

.FIRE WEATHER...
Issued at 330 AM CDT Mon Mar 17 2025

For specific local forecasts, see our forecast webpages or the
Fire Weather Planning Forecast.

Today: Red Flag Warning with strong winds gusting 45-55 mph. RH
will briefly drop to 20-30% behind a dry line, but over most of
the area that will only last a couple hours in the morning
before moisture increases. However, minRH around 25-35% will
linger longer near and east of Hwy 63 in the afternoon. Elevated
fire weather concerns exist for these eastern areas. Winds will
start out of the southwest, then shift to the northwest. Little
to no precipitation is expected until light rain/snow this
evening into tonight, but amounts are generally expected to be
less than a tenth of an inch.

Thursday: Dry (20-30 RH) but with high temps in the 50s. Sunny
skies and breezy winds. Cooler temperatures, lighter winds, and
recent light precip the night before will likely prevent too many
concerns for Thursday, but may serve to dry fuels for a more
significant fire day Friday.

Friday: Elevated to significant fire concerns. Highs in the 60s,
minRH 20-30%, and southerly winds gusting to 30-40 mph
(strongest west) are in the forecast.

Next weekend: Greater moisture, lighter winds, and 50-60% chances
for rain will reduce fire concerns.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning until 11 AM CDT this morning for KSZ073-097-
     101.
     Wind Advisory until 8 PM CDT this evening for KSZ073-097-101.
MO...Red Flag Warning until 11 AM CDT this morning for MOZ055-
     066>068-077>079-088>090-093>095-101>104.
     Wind Advisory until 8 PM CDT this evening for MOZ055>058-
     066>071-077>083-088>098-101>106.
     Red Flag Warning from 10 AM this morning to 3 PM CDT this
     afternoon for MOZ056>058-069>071-080>082-091-092-096-097-
     105.

&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Hatch
FIRE WEATHER...Soria
Hazardous weather outlook, Mar 19, 4:31 AM CST, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
531 AM CDT Wed Mar 19 2025

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
531 AM CDT Wed Mar 19 2025

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

 Significant non thunderstorm wind risk.
 Limited snow risk.
 Extreme fire weather risk.

DISCUSSION...

Elevated fire weather conditions will exist today as a cold front
moves through the Ozarks. A Red Flag Warning is in effect as brief
periods of relative humidities in the 20 to 30 percent range will
combine with gusty winds.

Winds will gust to 45 to 55 mph into this evening with a Wind
Advisory in effect from 8AM-8PM.

There is a 40 to 75 percent chance of light snow paired with the
breezy winds this evening into tonight. The highest chances are
toward central Missouri.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Fire danger is again expected to be elevated on Thursday and
significant on Friday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Hatch

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 high wind, 4 wildfire. Local standard time, as filed.

High Wind, Jasper

When
March 19, 8:03 AM CST
Where
Jasper forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
37.204, -94.341 (the zone’s center; the record gives no point)

A 69mph non thunderstorm wind gust was measured at the Joplin ASOS.

High Wind, Camden

When
March 19, 8:47 AM CST
Where
Camden forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
38.027, -92.766 (the zone’s center; the record gives no point)

A 60mph non thunderstorm wind gust was measured near Osage Beach.

High Wind, Barry

When
March 19, 8:53 AM CST
Where
Barry forecast zone
Measured
52 kt (60 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
36.710, -93.829 (the zone’s center; the record gives no point)

Non thunderstorm wind gusts downed a tree near Shell Knob which caused two injuries.

High Wind, Stone

When
March 19, 8:53 AM CST
Where
Stone forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
36.747, -93.456 (the zone’s center; the record gives no point)

Non thunderstorm wind gusts downed a tree into the road west of Kimberling City.

High Wind, Lawrence

When
March 19, 9:00 AM CST to 1:27 PM CST
Where
Lawrence forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$19,000
Reported by
911 Call Center
Coordinates
37.106, -93.833 (the zone’s center; the record gives no point)

Non thunderstorm wind gusts downed a power pole into the road in Marionville and Pierce City. A tree was also downed near Hoberg. Tree and powerline damage occurred in Aurora.

High Wind, Taney

When
March 19, 9:35 AM CST
Where
Taney forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.655, -93.041 (the zone’s center; the record gives no point)

A 60 mph non thunderstorm wind gust was measured near Walnut Shade.

High Wind, Morgan

When
March 19, 10:30 AM CST
Where
Morgan forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.424, -92.886 (the zone’s center; the record gives no point)

A 58 mph non thunderstorm wind gust was measured east of Versailles.

High Wind, Webster

When
March 19, 10:33 AM CST
Where
Webster forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.281, -92.876 (the zone’s center; the record gives no point)

Non thunderstorm winds downed a tree into a powerline which caused a small fire north of Fordland.

Wildfire, Douglas

When
March 19, 11:00 AM CST to March 21, 8:00 PM CST
Where
Douglas forecast zone
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
36.933, -92.499 (the zone’s center; the record gives no point)

A 2100 acre wild fire occurred in southern Douglas County near State Highway N southeast of Squires, MO. Firefighters from multiple departments, the Missouri Department of Conservation and the US Forest Service worked for several days to contain the fire. The fire destroyed a shed.

High Wind, Barry

When
March 19, 11:18 AM CST
Where
Barry forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
36.710, -93.829 (the zone’s center; the record gives no point)

Non thunderstorm winds downed a tree into a powerline which resulted in a grass fire east of Golden.

High Wind, Christian

When
March 19, 11:19 AM CST to 2:13 PM CST
Where
Christian forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
36.970, -93.189 (the zone’s center; the record gives no point)

Non thunderstorm wind gusts downed trees into the road in Ozark and in Keltner. Additional trees were downed near Oldfield.

High Wind, Ozark

When
March 19, 11:55 AM CST
Where
Ozark forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
36.649, -92.445 (the zone’s center; the record gives no point)

A 67mph non thunderstorm wind gust was measured near Dora.

Wildfire, Douglas

When
March 19, 12:30 PM CST to 5:30 PM CST
Where
Douglas forecast zone
Reported by
Fire Department/Rescue
Coordinates
36.933, -92.499 (the zone’s center; the record gives no point)

A 900 acre wildfire occurred in southeastern Douglas County south of Gentryville. A separate 404 acre wildfire also occurred near the town of Evans.

High Wind, Greene

When
March 19, 12:33 PM CST to 1:09 PM CST
Where
Greene forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
37.258, -93.342 (the zone’s center; the record gives no point)

A 60 mph non thunderstorm wind gust was measured at the Springfield ASOS.

High Wind, Lawrence

When
March 19, 12:37 PM CST
Where
Lawrence forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
37.106, -93.833 (the zone’s center; the record gives no point)

A 64 mph non thunderstorm wind gust was measured in Mount Vernon.

High Wind, Taney

When
March 19, 12:45 PM CST to 1:30 PM CST
Where
Taney forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.655, -93.041 (the zone’s center; the record gives no point)

A 58mph non thunderstorm wind gust was measured southwest of Walnut Shade.

High Wind, Laclede

When
March 19, 12:47 PM CST
Where
Laclede forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
37.658, -92.590 (the zone’s center; the record gives no point)

A 62mph non thunderstorm wind gust was measured in Lebanon.

Wildfire, Shannon

When
March 19, 2:00 PM CST to March 20, 1:00 AM CST
Where
Shannon forecast zone
Reported by
Fire Department/Rescue
Coordinates
37.157, -91.400 (the zone’s center; the record gives no point)

A 1415 acre wildfire occurred in western Shannon County near Summersville, Missouri.

High Wind, Greene

When
March 19, 2:15 PM CST
Where
Greene forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
37.258, -93.342 (the zone’s center; the record gives no point)

Non thunderstorm wind gusts of 63mph were measured in Republic.

Wildfire, Shannon

When
March 19, 3:20 PM CST to March 20, 2:30 PM CST
Where
Shannon forecast zone
Reported by
Fire Department/Rescue
Coordinates
37.157, -91.400 (the zone’s center; the record gives no point)

A 510 acre wildfire occurred in Shannon County near Winona, MO. The fire started by a downed powerline due to high winds. The fire spread rapidly and threatened several homes.

High Wind, Christian

When
March 19, 4:27 PM CST
Where
Christian forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.970, -93.189 (the zone’s center; the record gives no point)

Non thunderstorm wind gusts downed a tree into the road south of Republic.

High Wind, Howell

When
March 19, 4:50 PM CST
Where
Howell forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$9,000
Reported by
Public
Coordinates
36.774, -91.886 (the zone’s center; the record gives no point)

Non thunderstorm winds ripped shingles from a roof and damaged road signs.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2025Every state in 2025This day in weather historyWarnings in Missouri, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1240623, 1240626, 1240636, 1240637, 1240625, 1240627, 1240628, 1240634, 1232510, 1240638, 1240629, 1240630, 1232526, 1240624, 1240631, 1240633, 1240632, 1232527, 1240635, 1232528, 1240640, 1240639.